Oklahoma, 2017

Hail and Damaging Winds in Oklahoma, June 15, 2017

June 15, 2017 · NWS TSA · 21 events in 10 counties and zones

Strong to severe thunderstorms moved into eastern Oklahoma during the early morning hours of the 15th. The strongest storms produced hail up to golfball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$74,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms moved into eastern Oklahoma during the early morning hours of the 15th. The strongest storms produced hail up to golfball size. These storms dissipated by late morning.

Another round of strong to severe thunderstorms erupted over central Kansas during the afternoon of the 15th, as an upper level disturbance translated into the area from the west-northwest. As these storms moved southeast away from the frontal boundary on which they initiated, they organized into a line of damaging wind producing thunderstorms that moved through eastern Oklahoma during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 15, 4:50 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 15, 4:50 AM CST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
550 AM CDT Thu Jun 15 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Ongoing convection across SW MO may continue to build southward
with potential brief impacts at NW AR sites. Uncertainty increases
regarding how far southward this convection will be maintained
through the morning hours. Outside of this area VFR conditions
will persist into the evening hours. There is higher chances for a
larger storm complex late this evening and overnight with any
aviation impacts most likely for NE OK and possibly far NW AR.

&&

.PREV DISCUSSION... /Issued 359 AM CDT Thu Jun 15 2017/

DISCUSSION...
Early morning water vapor imagery show a shortwave trough now
entering western MN with the tail end of the impulse likely near
SE Nebraska/north central KS. At the surface, the main synoptic
boundary was located from northwest Oklahoma through northeast KS.
Storms which formed across SE Kansas have merged with the MCS
moving southeast from Kansas City and appear from long radar loops
to be maintaining their westerly motion, and this suggests the
bulk of this complex will remain northeast of our forecast area.
We will maintain low end pops for far eastern OK/NW Arkansas just
in case daytime storms can develop with residual outflow boundary.

Otherwise, attention shifts to tonight and the evolution of the
potential MCS. There is disagreement between the latest ECMWF and
recent runs of the NAM. We prefer a blend of the NAM and 00z
HRRRX. Airmass this afternoon will be weakly capped and will
become very unstable with CAPE values exceeding 3000 j/kg. It will
not take much to initiate storms, and it appears that there may
be some mid level support /40-50kt mid level jet max entering
northern CA/ arriving by mid day across central Kansas in
addition to surface convergence along the existing boundary.
Storms which form by mid afternoon are then likely to form a
complex and move into northern portions of Oklahoma by early to
mid evening. The instability will support strong to severe wind
gusts as the main threat, with large hail also a concern.

The mid level winds become more northwesterly with time, and a
developing cold pool will support a southeast motion through
Friday morning. Temperatures will recover on Friday into the 90s
but likely be a bit cooler than today. Saturday looks very warm
ahead of the cold front, which will arrive Sat night into Sunday.

Thunderstorm chances increase late Saturday into Sunday associated
with front which will bring temperatures back closer to seasonal
normals to start the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   96  70  93  77 /  20  60  10  10
FSM   95  72  95  75 /  20  50  20   0
MLC   94  71  93  75 /  20  50  10   0
BVO   94  68  92  73 /  20  60  10  20
FYV   90  67  88  70 /  30  50  20  10
BYV   88  67  88  71 /  30  50  20  10
MKO   94  69  90  75 /  20  50  10  10
MIO   93  66  91  74 /  20  60  20  10
F10   93  69  93  74 /  20  50  10   0
HHW   94  72  95  74 /  10  40  20   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION...07
Hazardous weather outlook, Jun 15, 4:09 AM CST, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
509 AM CDT Thu Jun 15 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-161015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
509 AM CDT Thu Jun 15 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Much of eastern Oklahoma and northwest Arkansas.
	ONSET...Primarily after 7 PM.

	AREA AT GREATEST RISK...Northeast Oklahoma.

HEAVY RAIN.
	RISK...Limited.
	AREA...Primarily northeast Oklahoma.
	ONSET...Evening.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...All eastern Oklahoma and west central Arkansas.
	ONSET...Afternoon.

DISCUSSION...
Scattered thunderstorms may continue through the morning
hours across far eastern Oklahoma and western Arkansas.
These storms will pose a limited potential for severe
weather.

Later this afternoon severe storms are expected
to develop across central Kansas.  These storms will
increase in coverage and intensity through the evening
hours and eventually merge into a large thunderstorm
complex.  While the exact path of the eventual storm
complex is uncertain, portions of eastern Oklahoma
and northwest Arkansas may be effected by its path
and conditions will support damaging wind potential
and locally large hail.  Storms will continue into
the early morning hours with a diminishing severe
weather threat.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY and SATURDAY...Thunderstorm and Dangerous Heat Potential.
SUNDAY...Thunderstorm Potential.
MONDAY through WEDNESDAY...No Hazards.

EXTENDED DISCUSSION...
Thunderstorms may be ongoing early Friday morning, and
remaining outflow boundaries will also serve as a
focus for thunderstorms later Friday.  Thunderstorm
chances will continue late Saturday into Sunday
as a cold front moves through the region.

Ahead of the cold cold front, heat index values will
rise into the upper 90 to around 105 degree range
both Friday and Saturday.  Drink plenty of water if
you plan to be outside.

weather.gov/tulsa Contains additional information.

In the hours before

Special weather statement, Jun 15, 5:56 AM CST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Tulsa OK
656 AM CDT THU JUN 15 2017

OKZ064-066-151230-
Okmulgee OK-Creek OK-
656 AM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CREEK AND NORTHWESTERN
OKMULGEE COUNTIES UNTIL 730 AM CDT...

At 655 AM CDT, strong thunderstorms were located 5 miles northwest
of Kellyville to 2 miles north of Slick. Movement was southeast at
20 mph.

Dime size hail and winds to 40 mph will be possible with these
storms.

Locations in or near the path include...
Sapulpa...                        Beggs...
Kellyville...                     Slick...
Okmulgee State Park...

This includes Interstate 44 between mile markers 198 and 209.

LAT...LON 3600 9611 3559 9607 3579 9628 3606 9636
TIME...MOT...LOC 1155Z 325DEG 19KT 3600 9627 3581 9625
Special weather statement, Jun 15, 6:31 AM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Tulsa OK
731 AM CDT THU JUN 15 2017

OKZ066-151300-
Okmulgee OK-
731 AM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OKMULGEE COUNTY UNTIL
800 AM CDT...

At 731 AM CDT, a strong thunderstorm was located 3 miles north of
Beggs, moving southeast at 30 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Okmulgee...                       Beggs...
Bald Hill...                      Preston...
Okmulgee State Park...            Liberty...

LAT...LON 3586 9610 3586 9597 3571 9574 3551 9606
      3575 9620 3579 9619
TIME...MOT...LOC 1231Z 318DEG 24KT 3579 9607
Special weather statement, Jun 15, 6:35 AM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Tulsa OK
735 AM CDT THU JUN 15 2017

OKZ067-070-151300-
Muskogee OK-Wagoner OK-
735 AM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WAGONER AND NORTH
CENTRAL MUSKOGEE COUNTIES UNTIL 800 AM CDT...

At 735 AM CDT, a strong thunderstorm was located near Tullahassee,
moving southeast at 20 mph.

Dime size hail will be possible with this storm.

Locations in or near the path include...
Muskogee...                       Porter...
Taft...                           Tullahassee...
Summit...

LAT...LON 3580 9560 3590 9547 3577 9529 3567 9542
TIME...MOT...LOC 1235Z 312DEG 17KT 3582 9548
Special weather statement, Jun 15, 7:23 AM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Tulsa OK
823 AM CDT THU JUN 15 2017

OKZ066-070-071-151400-
Muskogee OK-Okmulgee OK-McIntosh OK-
823 AM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCINTOSH...WESTERN
MUSKOGEE AND SOUTHEASTERN OKMULGEE COUNTIES UNTIL 900 AM CDT...

At 823 AM CDT, strong thunderstorms were located along a line
extending from 5 miles east of Morris to 2 miles north of Schulter.
Movement was southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations in or near the path include...
Okmulgee...                       Henryetta...
Morris...                         Dewar...
Schulter...                       Grayson...
Council Hill...                   Hoffman...
Hitchita...                       Eram...

This includes Interstate 40 in Oklahoma between mile markers 237 and
239.

LAT...LON 3553 9562 3542 9599 3558 9607 3568 9570
TIME...MOT...LOC 1323Z 335DEG 12KT 3561 9577 3555 9595
Special weather statement, Jun 15, 8:01 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Tulsa OK
901 AM CDT THU JUN 15 2017

OKZ065-066-071-151430-
Okmulgee OK-Okfuskee OK-McIntosh OK-
901 AM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MCINTOSH...SOUTHERN
OKMULGEE AND EAST CENTRAL OKFUSKEE COUNTIES UNTIL 930 AM CDT...

At 901 AM CDT, strong thunderstorms were located along a line
extending from 5 miles west of Schulter to 4 miles southeast of
Council Hill. Movement was south at 10 mph.

Dime size hail will be possible with these storms.

Locations in or near the path include...
Henryetta...                      Checotah...
Dewar...                          Schulter...
Grayson...                        Council Hill...
Rentiesville...                   Hoffman...
Stidham...                        Lake Eufaula State Park...
Hitchita...                       Bryant...
Pierce...                         Onapa...

This includes Interstate 40 in Oklahoma between mile markers 230 and
266.

LAT...LON 3555 9551 3535 9545 3537 9611 3557 9614
TIME...MOT...LOC 1401Z 352DEG 8KT 3553 9605 3552 9559
Special weather statement, Jun 15, 8:12 AM CST, 18 minutes before
Special Weather Statement
National Weather Service Tulsa OK
912 AM CDT THU JUN 15 2017

OKZ064-065-151445-
Okfuskee OK-Creek OK-
912 AM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CREEK AND OKFUSKEE
COUNTIES UNTIL 945 AM CDT...

At 912 AM CDT, strong thunderstorms were located along a line
extending from 7 miles south of Stroud to 2 miles northeast of
Castle. Movement was southeast at 10 mph.

Dime size hail will be possible with these storms.

Locations in or near the path include...
Okemah...                         Okfuskee...
Boley...                          Paden...
Castle...                         Clearview...
Welty...                          Pharoah...
Mason...

This includes Interstate 40 in Oklahoma between mile markers 216 and
231.

LAT...LON 3569 9662 3559 9619 3555 9619 3555 9612
      3537 9609 3541 9644 3546 9644 3546 9647
      3545 9649 3544 9648 3543 9650 3543 9652
      3546 9654 3544 9657 3543 9656 3542 9656
      3543 9662
TIME...MOT...LOC 1412Z 316DEG 9KT 3565 9665 3550 9634

The radar

The Norman radar (KTLX), 89 km away, was scanning. The volume nearest the first event began at 14:30 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Okfuskee

When
June 15, 8:30 AM CST
Where
Okfuskee County, Okemah
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.430, -96.300

Hail, Okfuskee

When
June 15, 9:11 AM CST to 9:15 AM CST
Where
Okfuskee County, 0.46 mi WSW of Bearden
Measured
2 in hail
Property damage
$20,000
Reported by
Public
Coordinates
35.348, -96.388

Thunderstorm Wind, Washington

When
June 15, 8:20 PM CST
Where
Washington County, 1.01 mi E of Bartlesville
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.748, -95.982

Strong thunderstorm wind blew down trees.

Thunderstorm Wind, Osage

When
June 15, 8:40 PM CST
Where
Osage County, 0.36 mi WSW of Pawhuska
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.667, -96.335

Thunderstorm wind gusts were measured to 68 mph.

Thunderstorm Wind, Osage

When
June 15, 8:50 PM CST
Where
Osage County, 0.5 mi ENE of Shidler Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
County Official
Coordinates
36.782, -96.661

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Tulsa

When
June 15, 9:00 PM CST
Where
Tulsa County, 3 mi SSE of Collinsville
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
36.330, -95.809

Strong thunderstorm wind blew down a tree.

Thunderstorm Wind, Tulsa

When
June 15, 9:05 PM CST
Where
Tulsa County, 3 mi NW of Owasso
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.301, -95.888

Thunderstorm wind gusts were estimated to 65 mph on the northwest side of Owasso.

Thunderstorm Wind, Mayes

When
June 15, 9:10 PM CST
Where
Mayes County, 0.59 mi NNE of Pryor
Measured
55 kt (63 mph) measured gust
Reported by
Amateur Radio
Coordinates
36.308, -95.317

Thunderstorm wind gusts were measured to 63 mph.

Thunderstorm Wind, Ottawa

When
June 15, 9:15 PM CST
Where
Ottawa County, 2.05 mi ENE of Miami
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.888, -94.844

The Oklahoma Mesonet station near Miami measured 58 mph thunderstorm wind gusts.

Thunderstorm Wind, Mayes

When
June 15, 9:23 PM CST
Where
Mayes County, 0.45 mi NNE of Pryor
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
36.306, -95.317

Strong thunderstorm wind blew down a tree onto a home and another tree was blown down onto a vehicle.

Thunderstorm Wind, Mayes

When
June 15, 9:30 PM CST
Where
Mayes County, 0.89 mi SSE of Green
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.369, -95.271

The Oklahoma Mesonet station near Pryor measured 59 mph thunderstorm wind gusts.

Thunderstorm Wind, Ottawa

When
June 15, 9:31 PM CST
Where
Ottawa County, 0.18 mi ENE of Narcissa
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.801, -94.927

Thunderstorm wind gusts were measured to 60 mph.

Thunderstorm Wind, Tulsa

When
June 15, 9:40 PM CST
Where
Tulsa County, 1.93 mi SSW of Alsuma
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
36.075, -95.886

Strong thunderstorm wind damaged the balcony of an apartment complex near E 61st Street and S Memorial Drive.

Thunderstorm Wind, Mayes

When
June 15, 9:45 PM CST
Where
Mayes County, Pryor
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.300, -95.320

Strong thunderstorm wind blew down a large tree onto a home.

Thunderstorm Wind, Wagoner

When
June 15, 9:55 PM CST
Where
Wagoner County, 1.93 mi SSE of La Barge
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
35.955, -95.364

Strong thunderstorm wind blew down power poles on the east side of town.

Thunderstorm Wind, Tulsa

When
June 15, 10:00 PM CST
Where
Tulsa County, 0.22 mi NNE of Jenks
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.023, -95.969

Strong thunderstorm wind blew down a large tree and numerous large tree limbs.

Thunderstorm Wind, Mayes

When
June 15, 10:05 PM CST
Where
Mayes County, 0.49 mi N of Adair
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.437, -95.270

Thunderstorm wind gusts were estimated to 60 mph.

Thunderstorm Wind, Rogers

When
June 15, 10:10 PM CST
Where
Rogers County, 2.98 mi E of Claremore
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.313, -95.547

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Adair

When
June 15, 10:39 PM CST
Where
Adair County, 0.33 mi NE of Chewey
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.104, -94.766

Strong thunderstorm wind blew down trees along Chewey Drive by the Chewey Store.

Thunderstorm Wind, Muskogee

When
June 15, 10:40 PM CST
Where
Muskogee County, 0.78 mi SSW of Webbers Falls Sheffi
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.489, -95.123

The Oklahoma Mesonet station near Webbers Falls measured 58 mph thunderstorm wind gusts.

Thunderstorm Wind, Adair

When
June 15, 10:43 PM CST
Where
Adair County, 0.89 mi N of Westville
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.993, -94.569

Strong thunderstorm wind blew down trees and power lines in Westville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705936, 705938, 705940, 705941, 705942, 705943, 705944, 705945, 705946, 705947, 710290, 705948, 705949, 705950, 705951, 705952, 705953, 705954, 705956, 705955, 705957.